Derivation of fractional differential equations for modeling diffusion in porous media of fractal geometry

Sergei Fomin, Vladimir Chugunov, Toshiyuki Hashida

Research output: Chapter in Book/Report/Conference proceedingConference contribution

1 Citation (Scopus)

Abstract

Utilizing the double-porosity approach it is assumed that porous medium is constituted by two groups of pores in such way that major mass transport takes place mostly along the network of larger pores (group 1) and these larger (stem) pores are surrounded by the medium formed by the dead-end porous of fractal geometry (group 2). Solving analytically equation for the stem pore from the group 1 and accounting for the mass exchange with pores from the group 2, it is proved that diffusion in a stem pore should be described by the fractional differential equation. Based on this result, equation of mass flux that models non-Fickian diffusion in complex fractal medium is proposed. Applying this generalized form of mass transfer equation for modeling the contaminant transport in fractured porous aquifer leads to a fractional order differential equation, where mass exchange between blocks and fractures is modeled by the temporal fractional derivatives. This equation is solved analytically.

Original languageEnglish
Title of host publication2008 Proceedings of ASME International Mechanical Engineering Congress and Exposition, IMECE 2008
Pages1041-1046
Number of pages6
EditionPART B
DOIs
Publication statusPublished - 2009 Sep 21
Event2008 ASME International Mechanical Engineering Congress and Exposition, IMECE 2008 - Boston, MA, United States
Duration: 2008 Oct 312008 Nov 6

Publication series

NameASME International Mechanical Engineering Congress and Exposition, Proceedings
NumberPART B
Volume10

Other

Other2008 ASME International Mechanical Engineering Congress and Exposition, IMECE 2008
CountryUnited States
CityBoston, MA
Period08/10/3108/11/6

ASJC Scopus subject areas

  • Mechanical Engineering

Fingerprint Dive into the research topics of 'Derivation of fractional differential equations for modeling diffusion in porous media of fractal geometry'. Together they form a unique fingerprint.

  • Cite this

    Fomin, S., Chugunov, V., & Hashida, T. (2009). Derivation of fractional differential equations for modeling diffusion in porous media of fractal geometry. In 2008 Proceedings of ASME International Mechanical Engineering Congress and Exposition, IMECE 2008 (PART B ed., pp. 1041-1046). (ASME International Mechanical Engineering Congress and Exposition, Proceedings; Vol. 10, No. PART B). https://doi.org/10.1115/IMECE2008-68499